The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians: The Major Drug Causality and Comparison With the US FDA Label

    loading  Checking for direct PDF access through Ovid

Abstract

Specific ethnic genetic backgrounds are associated with the risk of Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998–2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.

Related Topics

    loading  Loading Related Articles